Misc Horrible reaction to Yohimbe

bdomihizayka

Bluelighter
Joined
Jul 30, 2012
Messages
571
Location
Down the rabbit hole
So I took Yohimbe months ago because I heard it can enhance sex. Threw up a while after taking and felt sick, so went to sleep. For one month straight, after using it, I felt cognitively impaired. I couldn't think straight, I was at a loss for words. (Not using any other drugs at this point)

I gave it to my brother and told him to try it and see if he had an adverse reaction like I was having....and indeed he DID. He felt cognitively impaired for a couple of weeks after just one dose.

I would really love to know what the hell happened? How does yohimbe work? And has anyone had bad reactions to it like this?
 

fairnymph

Bluelighter
Joined
Jan 16, 2000
Messages
15,780
Location
Germany mostly, US sometimes, Australia every now
I hate yohimbe and my late husband did too. Made us both feel awful, a dirty sort of anti-high combined with a headache. But the effects weren't all that strong and we certainly didn't experience any lingering effects. Plenty of people respond poorly but I've never heard of prolonged problems - it seems unlikely to me. Did you and your brother both try the same batch? I suspect it's not yohimbe or contaminated.
 

bdomihizayka

Bluelighter
Joined
Jul 30, 2012
Messages
571
Location
Down the rabbit hole
It was yohimbe purchased at a CVS...... and it made us feel like shit for a prolonged period of time. I really do not understand what happened or why it made us feel this way for so long.
 

Amberthefrog

Bluelighter
Joined
Aug 12, 2006
Messages
430
Yohimbe is a pretty potent alpha-adrenergic antagonist, it essentially activates the fight-or-flight response and as a result can make you feel pretty shitty.
Sounds ghastly. For some reason I thought it was primarily a source of 5-MeO-DMT, with Yohimbine and various other obscure tryptamines as trace alkaloids. Seems I was way out.

Primarily a shitty stim then? Do the various 5-HT subtype affinities make it in any way worthwhile for novelty's sake or does the lack of 5-HT2c binding mean a subsequent lack of typical tryptamine goodness?
 

pizzystrizzy

Bluelighter
Joined
Apr 4, 2013
Messages
92
Yohimbe in my experience is TERRIBLE. It is the only drug or herb I've ever taken (aside from psilocybin) that lead me to vomit, and I tried it again taking half of a pill that had yohimbe as just one of like 30 constituents, and I had a panic attack and vomited for hours.

One good thing came of it, however. Having had such a bad reaction to a potent alpha 2 adrenergic receptor antagonist, I decided to try guanfacine (an alpha-2a agonist) and I responded extremely well to it. It was probably coincidental, but it was still a proximate cause.
 

sekio

Moderator
Staff member
Joined
Sep 14, 2009
Messages
19,283
Location
streets of simcity
I thuink yohimbine (main consitituent of yohimbe bark) is an antagonist at the serotonin receptors (partial agonist at 5ht1a). either way, its effects at a2-adrenergic receptors are 10 to 50fold greater than any of its effects on serotonin receptors.

The yohimbe alkaloids are actually closer to krartom's alkaloids than to the 'classical tryptamines'.
 

Amberthefrog

Bluelighter
Joined
Aug 12, 2006
Messages
430
I thuink yohimbine (main consitituent of yohimbe bark) is an antagonist at the serotonin receptors (partial agonist at 5ht1a). either way, its effects at a2-adrenergic receptors are 10 to 50fold greater than any of its effects on serotonin receptors.

The yohimbe alkaloids are actually closer to krartom's alkaloids than to the 'classical tryptamines'.
Ah, that makes sense - and reduces the already limited appeal further. According to wiki, it's an antagonist at 5-HT1/2b; aren't those the receptors whos agonists induce nausea? Or is that 3b? As you say though, it probably niether here nor there if a2 binding is of an order of magnitude greater.
 

pizzystrizzy

Bluelighter
Joined
Apr 4, 2013
Messages
92
5-ht3 receptors are the primary serotonin receptors associated with nausea as far as I understand. The 5-HT1D receptors also are likely associated with nausea. The functional differentiation of the various 5ht receptor subtypes in the enteric nervous system aren't completely worked out. In my experience, more problematic than the nausea was the tachycardia and panic (The classic 'Oh shit I'm having a heart attack... well this is probably a panic attack and it just seems like a heart attack... but what if the panic attack triggers a heart attack? My heart is racing, my left arm is going numb, I'm going to die I'm going to die' feeling). It isn't just about the receptor affinities, but where in the brain it tends to bind to those receptors. Its alpha antagonism in the locus coeruleus basically removes the brakes from your internal fight or flight response. I suspect I was especially sensitive to it because I take a stimulant and/or because, at the time, I was also taking desipramine. My theory is that all of that extra norepinephrine combined with blocking the adrenergic autoreceptors ==> disaster.
 

fairnymph

Bluelighter
Joined
Jan 16, 2000
Messages
15,780
Location
Germany mostly, US sometimes, Australia every now
It was yohimbe purchased at a CVS...... and it made us feel like shit for a prolonged period of time. I really do not understand what happened or why it made us feel this way for so long.
Purchased at CVS it could still be a bad batch. You both took from the same bottle? It is horrid stuff, but a month? It's either a bad batch or psychosomatic.
 

Blimey

Greenlighter
Joined
Oct 5, 2013
Messages
1
2000mg X 2 of Yohimbe bark extract. It did the job as advertised, but at what a cost! A night of complete insomnia, excessive salivation, and upset stomach. I might try a lower dosage, but not soon. Any thoughts out there on dosages that can be tolerated?
 

synchrojet

Bluelighter
Joined
Jan 31, 2002
Messages
1,435
Location
LA,CA
Possibly your extreme experience is due to a combination of yohimbe and a MAOI or some such. This is the most severe example, but other, less obvious examples include tricyclics and other alternative anti-depressants. Yohimbe alone has a noticeable effect on the heart, specifically the rate and regularity of beat, which are both negatively affected. Low doses of yohimbe can raise BP dangerously, but high doses lower BP dangerously. Its a complicated, seemingly self-contradictory drug. Bodybuilding supplements splash it into everything like some sort of cure-all. Bad practice for sure. If you search my posts you can find one detailing a near disaster I had from one such supplement and DXM. Do NOT combine yohimbe and DXM - this is just pure dangerous, as in life-threatening. The only positive aspect of yohimbe is its efficacy for causing erections, but that's it, and even that's debatable as to its benefit because those erections come with all the crappy side effects of yohimbe, and they are many. The truth is, nobody has really figured yohimbe out. Admittedly, I will take it every blue moon as a sexual stimulant, if I dont have Viagra or similar on hand. But I need the occasional boost as I'm pushing 50 and the lady isnt yet 30. Young cats don't need this shit for any reason at all, period. There are better drugs for every desirable effect of yohimbe, and almost none as intrinsically dysphoric. Yohimbe makes you feel like shit even when its working properly. My advice is to avoid it altogether.
 
Last edited:
Top